Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 86, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 15, 2023, 3:59 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2023, 3:59 PM CDT (20:59 UTC)
- Expired
- Apr 15, 2023, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Okaloosa County, FL, Santa Rosa County, FL
The radar
The Eglin Afb radar (KEVX), 99 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 4:03 PM CDT | TSTM WND GST 60 | Bagdad, FL | ESTIMATED WIND SPEEDS OF 55-60 MPH IN THE COMMUNITY OF BAGDAD. |
| Apr 15, 4:04 PM CDT | TSTM WND DMG | 5 Ene Milton Near Whiti, FL | BROADCAST MEDIA RELAYED A REPORT OF MULTIPLE LARGE TREES, POWER LINES, AND POLES DOWN ON MUNSON HIGHWAY NEAR SPRINGFIELD ROAD. |
| Apr 15, 4:20 PM CDT | MARINE TSTM WIND 56 | 2 Sse Navarre, FL | MARINE THUNDERSTORM WIND GUST TO 56MPH AT WEATHERSTEM STATION NEAR NAVARRE. |
| Apr 15, 4:27 PM CDT | MARINE TSTM WIND 43 | Mary Esther, FL | MARINE THUNDERSTORM WIND GUST TO 43MPH AT THE AWOS STATION ON HURLBURT FIELD (KHRT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 11:20 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1877 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WUUS54 KMOB 152059
SVRMOB
FLC091-113-152145-
/O.NEW.KMOB.SV.W.0086.230415T2059Z-230415T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
359 PM CDT Sat Apr 15 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Okaloosa County in northwestern Florida...
Eastern Santa Rosa County in northwestern Florida...
* Until 445 PM CDT.
* At 358 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Jay to Bagdad to 8 miles south
of Pensacola Beach, moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Wright, Fort Walton Beach, Crestview, Niceville, Destin, Eglin AFB,
Milton, Valparaiso, Gulf Breeze, Mary Esther, Bagdad, Ocean City,
Lake Lorraine, Baker, Oriole Beach, Navarre, Shalimar, Cinco Bayou,
Point Baker and Navarre Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3032 8718 3037 8692 3037 8695 3033 8718
3059 8709 3086 8713 3092 8639 3035 8640
3036 8678 3031 8719
TIME...MOT...LOC 2058Z 273DEG 43KT 3088 8710 3060 8703 3021 8718
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
RD2 follow-up statements
455
WWUS54 KMOB 152109
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
409 PM CDT Sat Apr 15 2023
FLC091-113-152145-
/O.CON.KMOB.SV.W.0086.000000T0000Z-230415T2145Z/
Okaloosa FL-Santa Rosa FL-
409 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR OKALOOSA AND EASTERN SANTA ROSA COUNTIES...
At 408 PM CDT, severe thunderstorms were located along a line
extending from 12 miles southeast of Jay to 7 miles east of Bagdad to
10 miles southeast of Pensacola Beach, moving east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Public. At 403 PM public reported wind gusts of 55 to 60
mph in Bagdad.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wright, Fort Walton Beach, Crestview, Niceville, Destin, Eglin AFB,
Milton, Valparaiso, Gulf Breeze, Mary Esther, Bagdad, Ocean City,
Lake Lorraine, Baker, Oriole Beach, Navarre, Shalimar, Cinco Bayou,
Point Baker and Navarre Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3032 8718 3037 8692 3037 8695 3033 8718
3059 8709 3086 8713 3092 8639 3035 8640
3036 8678 3031 8719
TIME...MOT...LOC 2108Z 270DEG 43KT 3088 8697 3060 8690 3021 8705
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
RD326
WWUS54 KMOB 152125
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
425 PM CDT Sat Apr 15 2023
FLC113-152135-
/O.CAN.KMOB.SV.W.0086.000000T0000Z-230415T2145Z/
Santa Rosa FL-
425 PM CDT Sat Apr 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SANTA ROSA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
northwestern Florida.
LAT...LON 3036 8678 3039 8680 3080 8679 3089 8679
3089 8678 3092 8639 3035 8640
TIME...MOT...LOC 2125Z 271DEG 54KT 3086 8663 3058 8660 3019 8675
$$
FLC091-152145-
/O.CON.KMOB.SV.W.0086.000000T0000Z-230415T2145Z/
Okaloosa FL-
425 PM CDT Sat Apr 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR OKALOOSA COUNTY...
At 425 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Baker to 7 miles northwest of
Valparaiso to 14 miles southeast of Navarre Beach, moving east at 60
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wright, Fort Walton Beach, Crestview, Niceville, Destin, Eglin AFB,
Valparaiso, Mary Esther, Ocean City, Lake Lorraine, Baker, Shalimar
and Cinco Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3036 8678 3039 8680 3080 8679 3089 8679
3089 8678 3092 8639 3035 8640
TIME...MOT...LOC 2125Z 271DEG 54KT 3086 8663 3058 8660 3019 8675
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
RDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:46 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 15, 12:46 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1246 PM CDT Sat Apr 15 2023 ...New AVIATION, NEAR TERM... .AVIATION... (18Z TAFS) Issued at 1246 PM CDT Sat Apr 15 2023 VFR conditions will rapidly decrease to MVFR and eventually IFR as a cluster of strong to severe storms will move into the area from the west. IFR ceilings and Visbys will likely move from west to east this afternoon with the line of storms and strong wind gusts will be possible with the strongest of storms. Behind the storms, conditions will return to MVFR to VFR through the night until another line of storms associated with an approaching cold front moves through. Winds will be southerly around 10 knots most of the forecast except in the vicinity of stronger storms. BB/03&& .NEAR TERM... (Now through Sunday) Issued at 1246 PM CDT Sat Apr 15 2023 A rather active period is expected the next 48 hours as the potential for several rounds of storms is possible, and some of the storms could be strong to severe and also bring periods of heavy rainfall. There is still some uncertainty in the model guidance, but almost all of the models (global and CAM's) are in good agreement that a cluster of showers and thunderstorms (an MCS) will move east across portions of the northern Gulf and at least the southern half of our forecast area (mainly Highway 84, southward) this afternoon. Models are also in pretty good agreement that a cold front will then sweep west to east across the area late tonight through Sunday morning, but there is considerable disagreement among the models as to how active convectively this frontal passage will be across our area (as the afternoon/evening MCS may stabilize the atmosphere to the point where there isn't a lot of instability overnight into early Sunday. As such, we have a higher confidence of the first round of showers and storms this afternoon and early evening, but somewhat of a lower confidence of the second (overnight)round of storms. Both potential rounds of storms could be capable of producing strong to severe storms. MLCAPE values are expected to increase through the day today with 1500-2000 J/kg over the marine area to up to around 1000 J/kg (maybe slightly higher) over some of the inland areas, especially over the southern half of our forecast area. Surface based convection appears to develop as a shortwave initiates storms and moves them into our western counties by around noon today and then continues moving east across the remainder of our forecast area (primarily the southern half) through the afternoon hours and should be east of our area by early evening. There is some potential for the most widespread and vigorous convection associated with the MCS to be just offshore over the Gulf, which would cut off moisture and instability to points north and greatly reducing any severe threat, but this is uncertain at this time. Given how conditional the threat is and the concern for a rather strong MCS, we are leaning on the side that there will be enough instability over inland areas to support at least some degree and strong/severe storms capable of damaging winds, especially across portions of interior southeast MS and along the I-10 corridor area of southwest AL and even potentially into the western FL panhandle. Shear is not especially impressive, but there is some. The primary risks with this afternoons storms would likely be hail and strong wind gusts. We will maintain the SLIGHT severe threat for some of our southeast MS counties and portions of coastal AL that was coordinated yesterday for consistency, which is slightly different (a little further east by a few counties) than the current SPC DY1. The MCS quickly exits the area by early Saturday evening, and we will briefly dry out for a few hours before round #2 potentially rolls into the region, which could feature a line of showers and storms associated with the overnight cold frontal passage. As mentioned earlier, there is considerable uncertainty as to how this second round develops (or if it even develops). It appears that most of the CAM's weaken the line of storms associated with the front as it moves across our area late tonight, but there is a small potential for a few stronger storms overnight. The overall overnight severe threat appears to be rather limited however given that the surface low associated with the front will be jet setting off toward the Great Lakes region (so the best dynamics/environment will be well removed from our area) and the proximity to round #1 may inhibit most of the area from reloading quick enough. There will be some instability and shear in play, so we can't rule out a few strong to potentially severe storms with gusty winds being the main threat. For now we are still going with fairly high PoPs overnight (60 to 70 percent), but these PoPs may well be too high and we will monitor trends and make adjustments to lower PoPs if necessary. Any showers and storms will quickly taper off during the morning hours on Sunday. On top of the potential for strong to severe storms, there is a bit of a signal for some localized flash flooding produced by locally heavy rainfall associated with the MCS today. Much like the severe threat however, this potential is also highly conditional to how the storms evolve throughout the afternoon. If the MCS is strong and just blasts through the area or is mainly offshore then the flooding rain threat will be marginal and likely limited to a brief period. However, some guidance is hinting at the potential for multiple rounds of storms. In this scenario storms would likely train along the boundary over southeastern Mississippi and into southwestern Alabama, and possibly even into the western FL panhandle and pose a potential flood threat. With PWATS still forecast to be in the 1.75 to 2 inch range across much of the area, heavier rain rates will be possible and training storms could lead to a quick 2 to 4 inches of rain over an area that just saw 2 to 4 inches of rain just yesterday. Confidence in this solution is low given the uncertainty with the evolution of the MCS; however, there is just enough there to support some higher risk of flash flooding across a localized area. Given our lack of confidence we decided to hold off on any potential flood watch but if confidence increases then a watch may be needed with later issuances. Highs today mostly range from the upper 70s, some lower 80s east of I-65 in AL and over western FL panhandle. Highs on Sunday cooler as a front moves through, mainly rising into the middle 70s. Lows tonight in the 60s but much cooler in the wake of the front on Sunday night, with lows falling into the mid to upper 40s for most locations, but lower 50s along the coast. A moderate risk of rip currents is expected expected this weekend. /12 SHORT & LONG TERM... (Monday through Friday) Issued at 509 AM CDT Sat Apr 15 2023 Still expecting mainly dry conditions through at least Thursday. Aloft, through Tuesday night, ridging builds into the region from the west through with surface high pressure sliding east into the area. On Wednesday, a weak shortwave looks to traverse the region bringing some high clouds to the area, however, expecting dry conditions to remain given the overall lack of moisture return and availability up to this point. Wednesday night, ridging aloft looks to quickly build back into the area which should help clear skies out again briefly, and the surface high begins to track east out of the region allowing for low level return flow to begin developing. Moisture then begins to gradually creep back up on Thursday, however, expecting PoP chances to remain low at this time through Thursday night given the slow moisture return. Friday looks to be the next best chances of showers and storms; however, there are still significant differences amongst model guidances in timing and intensity of the next system. In general, albeit the uncertainty that exists, expect PoPs to increase by the end of the week and into the weekend as the next trough over the western CONUS begins to traverse east across the Plains and into the MS River Valley by the end of the week. An associated cold front also looks to currently move through the area, potentially on Friday and into the early part of the weekend. Forecast details we be refined as the event gets closer. As for temps, gradual warming occurs through the week, with highs on Monday starting out in the 70s, increasing into the 80s by late week. Lows follow suit, with mainly 40s across most of the area Monday night, rebounding into the 60s by the end of the period. Lastly, a low rip current risk is expected through the around mid-week, but as onshore flow returns late in the week, expect the rip current risk to increase as well. JEH/88 && .PRELIMINARY POINT TEMPS/POPS... Mobile 64 75 49 75 50 78 56 79 / 80 30 0 0 0 0 0 10 Pensacola 67 77 53 74 54 76 58 77 / 70 50 0 0 0 0 0 0 Destin 68 78 56 76 58 76 62 77 / 70 60 0 0 0 0 0 0 Evergreen 62 76 46 75 47 83 52 83 / 70 30 0 0 0 0 0 0 Waynesboro 59 72 45 74 47 81 52 81 / 70 10 0 0 0 0 0 10 Camden 61 73 46 73 47 82 51 83 / 60 20 0 0 0 0 0 0 Crestview 63 81 49 77 48 83 52 84 / 70 60 0 0 0 0 0 0 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Apr 15, 2:04 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
204 PM CDT Sat Apr 15 2023
ALZ261-262-264-151945-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
204 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of east central Mobile
and northwestern Baldwin Counties through 245 PM CDT...
At 203 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Bay Minette, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bay Minette, Stockton, Stapleton and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Alabama.
&&
LAT...LON 3077 8790 3077 8792 3088 8789 3092 8791
3080 8793 3080 8792 3077 8793 3078 8797
3080 8797 3080 8802 3115 8788 3114 8787
3116 8788 3107 8762 3100 8762 3100 8760
3097 8759 3092 8761 3072 8780
TIME...MOT...LOC 1903Z 204DEG 19KT 3083 8786
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RDSpecial weather statement, Apr 15, 3:37 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
337 PM CDT Sat Apr 15 2023
ALZ056-059-060-FLZ201-203-205-152115-
Conecuh AL-Covington AL-Escambia AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Inland FL-
337 PM CDT Sat Apr 15 2023
...Strong thunderstorms will impact portions of Escambia, southern
Conecuh, Covington, northern Okaloosa, northern Santa Rosa and
northwestern Escambia Counties through 415 PM CDT...
At 337 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles north of I65
And AL 113 to near Flomaton to 7 miles north of Molino. Movement was
east at 90 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andalusia, Atmore, Opp, Brewton, Florala, Century, Flomaton,
McCullough, East Brewton, River Falls, Castleberry, Jay, Laurel Hill,
Lockhart, Heath, Pollard, Riverview, Bratt, I65 And CR 1 and I65 And
AL 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Alabama...and northwestern Florida.
&&
LAT...LON 3099 8639 3087 8639 3081 8758 3083 8761
3098 8754 3123 8760 3144 8625 3144 8619
3100 8619
TIME...MOT...LOC 2037Z 258DEG 78KT 3125 8732 3103 8728 3083 8735
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 2:44 PM CDT | Severe Thunderstorm Warning | MOB | Escambia, Santa Rosa | 46 min |
| Apr 15, 3:16 PM CDT | Severe Thunderstorm Warning | MOB | Escambia, Santa Rosa | 59 min |
| Apr 15, 3:40 PM CDT | Areal Flood Advisory | MOB | Escambia, Santa Rosa | 3 hr |
| Apr 15, 3:52 PM CDT | Severe Thunderstorm Warning | MOB | Escambia, Okaloosa, Santa Rosa | 53 min |
| Apr 15, 4:42 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 18 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.